- advertisement -

Canada advises diabetic patients not to use the antibiotic Tequin

Discussion in 'General Discussion' started by Ellen, Feb 17, 2006.

  1. Ellen

    Ellen Senior Member

    Joined:
    Oct 22, 2005
    Messages:
    8,240
    Advisory - Health Canada advises diabetic patients not to use the antibiotic Tequin OTTAWA, Feb. 16 /CNW Telbec/ - Health Canada is advising diabeticpatients, as a precaution, not to use the antibiotic Tequin due to concernsabout blood glucose disorders. This advice is based on recommendationssubmitted to the department by the manufacturer of the drug, Bristol-MyersSquibb. Tequin is an antibiotic prescribed for the treatment of respiratoryinfections, urinary tract and bladder infections, and sexually transmitteddiseases. In December 2005, Health Canada asked the company to submit revisedproduct information for Tequin, following evidence indicating a possible linkbetween the antibiotic and blood glucose disorders. The company submitted thisinformation and Health Canada is currently reviewing it. The public and healthprofessionals will be informed of the results of the review once it iscomplete. In the meantime, given the availability of other antibiotic medications,Health Canada recommends as a precaution that patients with diabetes beprescribed alternative therapies. Diabetic patients currently taking Tequinshould contact their physicians if they have any concerns. The manufacturer has also recommended that doctors who prescribe Tequinto non-diabetic patients take enhanced precautions and do close medicalmonitoring especially if those patients have certain risk factors, such asbeing 75 years of age or older, having kidney problems, or taking diabetesmedications. In December, the manufacturer, in consultation with Health Canada, issueda letter to health professionals and a public advisory about a possible linkbetween the antibiotic and blood glucose disorders, after serious cases ofboth low blood sugar (hypoglycemia) and high blood sugar (hyperglycemia) werereported in patients worldwide. An article about glucose disorders associatedwith Tequin was issued by Health Canada in the Canadian Adverse ReactionNewsletter in July 2003. The letter to health professionals, the publicadvisory and the Newsletter are available at the links below. Managing marketed health product-related adverse reactions depends on theactive participation of healthcare professionals and consumers reporting them. To report a suspected adverse reaction to Tequin or any other drug,please contact the Canadian Adverse Drug Reaction Monitoring Program (CADRMP)of Health Canada by one of the following methods: Telephone: 866-234-2345 Facsimile: 866-678-6789 CADRMP Marketed Health Products Directorate Health Protection Building, Tunney's Pasture, AL 0701C Email: cadrmp@hc-sc.gc.ca The health professional letter is available at: www.hc-sc.gc.ca/dhp-mps/medeff/advisories-avis/prof/2005/tequin_hpc-cps_e.html The company's public advisory can be found at: www.hc-sc.gc.ca/dhp-mps/medeff/advisories-avis/public/2005/tequin_pc-cp_e.html The article about Tequin in the Canadian Adverse Reaction Newsletter isavailable at: www.hc-sc.gc.ca/dhp-mps/medeff/bulletin/carn-bcei_v13n3_e.html#1
     

Share This Page

- advertisement -

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
    Dismiss Notice